Hail, Dunn
- When
- August 18, 1:10 PM CST
- Where
- Dunn County, 0.52 mi NNW of Irvington
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.837, -91.955
Scattered thunderstorms developed during the afternoon of Monday, August 18th across Wisconsin and Minnesota. Two of the storms became severe near Menomonie and Eau Claire.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Scattered thunderstorms developed during the afternoon of Monday, August 18th across Wisconsin and Minnesota. Two of the storms became severe near Menomonie and Eau Claire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 18, 11:53 AM CST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1253 PM CDT MON AUG 18 2014 .UPDATE... FOR 18Z AVIATION DISCUSSION BELOW && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 415 AM CDT MON AUG 18 2014 TODAY AND TONIGHT...INTERESTING PATTERN OVER THE NEXT 24-30 HOURS LOOKS MORE LIKE AN OCTOBER-NOVEMBER SCENE RATHER THAN MID-AUGUST. A SHORTWAVE OPEN TROUGH WITHIN THE PREVAILING WNW-ESE FLOW WILL SLOWLY TRAVERSE ACRS THE REGION THRU TNGT...DRAGGING A SFC LOW PRES CENTER WITH IT. NO REAL BONA FIDE FRONTS ARE ASSOCIATED WITH THIS LOW...BUT THERE ARE SEVERAL SFC TROUGH SPOKES EMANATING FROM THIS SFC LOW AND IT IS THESE DISTURBANCES WITHIN A HIGHLY MOIST ENVIRONMENT THAT WILL PRODUCE EFFICIENT RAIN-MAKING STORMS THRU THE NEXT DAY OR SO. ALREADY SEEING SLOW-MOVING STORMS OVER WRN WI CONTINUE TO SHIFT E...AND THESE STORMS ARE WITHIN A PWAT ENVIRONMENT OF OVER 1.6 INCHES. THERE IS ALSO ENOUGH MIDLVL INFLOW TO PRODUCE TRAINING OF STORMS PLUS MUCAPES OF 1000-2000 J/KG. THIS IS COMBINING TO PRODUCE POCKETS OF HEAVY RAIN OVER W-CENTRAL WI...AND THE THINKING IS THAT A SIMILAR ENVIRONMENT FOR TDA INTO TNGT WILL ALLOW FOR SIMILAR-TYPE STORMS TO FORM LATER TDA AND TNGT. TIMING WILL BE TRICKY...BUT HAVE GONE THE ROUTE OF SHOWING A PERIOD OF DRYNESS THRU THIS MRNG THEN GRADUALLY INCRG POPS THRU THE DAY TDA INTO TNGT...BEFORE ENDING POPS FROM W TO E OVERNIGHT INTO TUE MRNG AS THE SEMI-STACKED LOW PRES SYSTEM SHIFTS INTO THE GREAT LAKES. GIVEN THAT THE SFC LOW DOES REMAIN TO THE E OF THE PARENT UPR OPEN WAVE...THERE MAY WELL BE CONTINUED PRECIP GENERATION THRU TNGT SO HAVE KEPT LIKELY POPS GOING FOR MUCH OF THE CWFA LATE THIS AFTN THRU TNGT...ESP IN ERN PORTIONS. WITH THE HIGH PWATS...SLOW STORM MOTION AND/OR TRAINING OF STORMS AND ADDED LIFT...THERE IS STILL THE POTENTIAL FOR HEAVY RAIN AND FLOODING. THE OTHER CONCERN...AND THIS IS FOR THIS MORNING...IS DENSE FOG...PARTICULARLY FOR W-CENTRAL MN. HAD ALREADY SEEN A NUMBER OF W-CENTRAL MN SITES DROP TO 1/4SM AND 1/2SM VSBY WITHIN AN ENVIRONMENT THAT HAS NEARLY CALM WINDS AND DEWPOINT DEPRESSIONS OF TWO OR LESS. THOUGH THERE IS A WIND SHIFT COMING IN FROM THE DAKOTAS WITH ONE OF THE SFC TROUGHS...AM NOT CONVINCED IT WILL ARRIVE IN ENOUGH OF A FORM TO MITIGATE DENSE FOG DEVELOPMENT SO HAVE OPTED TO HOIST A DENSE FOG ADVY THRU DAYBREAK. THE MPX ARE AND HOPWRF MODELS HIGHLIGHT THE REDUCED VSBY NICELY BUT...SURPRISINGLY...THE SREF IS NOWHERE NEAR AS BULLISH SO HAVE GONE WITH THE SHORT-TERM MODELS. THERE IS SOME CHANCE THAT THE ADVY MAY NEED TO BE ADJUSTED GIVEN OB TRENDS BUT WILL MONITOR AND ADJUST AS NEEDED. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 415 AM CDT MON AUG 18 2014 THE SIMPLE TRANSITION FROM NORTHWEST FLOW TO SOUTHWEST FLOW WILL BRING REPEATED CHANCES FOR SHOWERS AND THUNDERSTORMS THIS WEEK WITH RAINFALL POTENTIAL FOR 1-2 INCHES FOR MOST LOCATIONS...AND HIGHER AMOUNTS UNDER THUNDERSTORMS. AT THE START OF THE PERIOD ON TUESDAY THE UPPER LEVEL WAVE RESPONSIBLE FOR MONDAYS PRECIP WILL BE DRIFTING EASTWARD ACROSS WISCONSIN...BUT FORECAST MODELS AGREE ON AN EMBEDDED SHORTWAVE ROTATING AROUND THE BACKS SIDE ACROSS THE MN/WI BORDER...TO EXPANDED POPS WESTWARD TUESDAY AFTERNOON. HIGH PRESSURE WILL BUILD IN TUESDAY NIGHT...BUT BOUNDARY LAYER DEWPOINTS DONT REALLY DRY OUT. THIS COMBINED WITH LIGHT WINDS AND CLEARING SKIES WILL SUPPORT FOG DEVELOPMENT BY EARLY WEDNESDAY MORNING...SO WILL CONTINUE THIS FROM THE PREVIOUS FORECAST. THE HIGH PRESSURE WILL BE SHORTLIVED AS AN UPPER LEVEL LOW CARVES OUT A HIGH AMPLITUDE TROUGH ALONG THE WEST COAST. THIS WILL LEAD TO SOUTHWEST FLOW ACROSS THE CENTRAL CONUS...WITH A SHORTWAVE COMING UP ACROSS THE DAKOTAS BY WEDNESDAY. THIS WILL SUPPORT SOUTHERLY LOW LEVEL FLOW...AND H925 MOISTURE TRANSPORT SHOWS A DIRECT CONNECTION TO THE GULF MOISTURE WEDNESDAY NIGHT. A WARM FRONT IS FORECAST TO BE DRAWN OUT EAST/WEST ACROSS THE CWA...SO EXPECT AN MCS TO MOVE ACROSS THE REGION. SPLIT THE 12HR PRECIP GRID INTO TWO 6HR WINDOWS TO SHOW THE EASTWARD PROGRESSION OF THE MCS WHICH SHOULD MIRROR THE VEERING LOW LEVEL JET. MODELS SHOW THIS WARM FRONT LIFTING NORTHWARD...BUT REPEATED ROUNDS OF CONVECTION MAY KEEP THE BOUNDARY FARTHER SOUTH THAN CURRENTLY FORECAST. THIS WOULD HAVE A SIGNIFICANT IMPACT ON TEMPERATURES. IF THE FRONT IS FARTHER NORTH...WILL SEE LESS CLOUD COVER AND HIGHS CLOSER TO THE 90S. FOR NOW DID NOT STRAY FROM GUIDANCE AND HAVE HIGHS IN THE LOWER 80S...BUT THE POTENTIAL IS THERE. SEVERE WEATHER APPEARS POSSIBLE WITH ADEQUATE DEEP LAYER SHEAR AND INSTABILITY ALONG AND SOUTH OF THE FRONT. HEAVY RAIN IS ALSO A THREAT WITH TRAINING THUNDERSTORMS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1253 PM CDT MON AUG 18 2014 SITES WILL EXPERIENCE A BRIEF BREAK FROM THE PRECIP AND LOW CLOUDS EARLY THIS AFTERNOON. THE NEXT SPOKE OF ENERGY WILL SURGE INTO THE AREA ATTENDANT WITH DAYTIME PEAK HEATING...SO EXPECT SHRA/TS TO REDEVELOP AROUND 19Z AND EXPAND EASTWARD ACROSS THE AREA UNTIL EARLY EVE. SHOULD SEE ACTIVITY DIMINISH BY 03Z...WITH THE MAIN CONCERN BEING FOG AND STRATUS AGAIN. WINDS WILL BE A LITTLE STRONGER THAN LAST NIGHT AND FROM THE NORTHWEST...SO DO NOT EXPECT FOG TO GET QUITE AS DENSE AS IT DID. DO HOWEVER STILL EXPECT IFT/LIFR CIGS/VSBYS TO DEVELOP AND PERSIST THROUGH MUCH OF TUESDAY MORNING. A FEW SHOWERS MAY DEVELOP AGAIN BY TUESDAY AFTERNOON...ESPECIALLY OVER WEST CENTRAL WI. SOUTHWEST WINDS PREVAIL TODAY...THEN SHIFT TO THE NORTHWEST TONIGHT INTO TOMORROW. KMSP... ONLY A FEW CU/STRATOCU CLOUDS TO START THE PERIOD...WITH TS/MVFR CHANCES RETURNING AFTER 22Z. SHOULD SEE ANY SCATTERED SHRA END BY 03Z...WITH MVFR VSBYS AND FOG POSSIBLE AGAIN OVERNIGHT INTO TUESDAY MORNING. ALSO EXPECT A LOW-END MVFR OR EVEN IFR CIG TO PERSIST TUESDAY MORNING...WITH SOME IMPROVEMENT/SCATTERING DURING THE AFTERNOON. /OUTLOOK FOR KMSP/ WED...VFR. WIND E 5-10 KTS. THU...VFR. CHC MVFR WITH TSRA. WINDS SE 5-10 KTS BECMG SW. FRI...VFR. CHC MVFR WITH TSRA. WINDS NE 5-10 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...JPC LONG TERM...JRB AVIATION...LS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 113 PM CDT MON AUG 18 2014 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 191815- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 113 PM CDT MON AUG 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE THROUGH SUNSET. A FEW STORMS COULD PRODUCE LARGE HAIL AND STRONG WIND GUSTS...GENERALLY EAST OF A FAIRMONT TO MANKATO TO MINNEAPOLIS LINE...EASTWARD TOWARD EAU CLAIRE WISCONSIN. SOME THUNDERSTORMS MAY ALSO CONTAIN HEAVY RAIN. FOG IS EXPECTED TO DEVELOP AGAIN TONIGHT. PATCHY VISIBILITY REDUCTIONS UNDER ONE HALF MILE ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY OCCASIONAL THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH THE WEEKEND. THE THREAT FOR SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED DURING THE LATE AFTERNOON AND EVENING OVER PARTS OF SOUTH CENTRAL AND EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1149 AM CDT MON AUG 18 2014
MNZ053-WIZ014-015-181730-
BARRON-CHISAGO-POLK-
1149 AM CDT MON AUG 18 2014
...HEAVY RAIN DEVELOPING OVER BARRON...CHISAGO AND POLK COUNTIES
THROUGH 1230 PM CDT...
AT 1142 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM MOVING INTO WEST CENTRAL WISCONSIN NORTH OF ST CROIX
FALLS...NEAR FREDERIC...LUCK...MILLTOWN...AND BALSAM LAKE.
THIS STORM WAS MOVING EAST AT 20 MPH.
VERY HEAVY RAIN AND UP TO ONE HALF INCH DIAMETER HAIL IS EXPECTED
WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CUSHING.
MILLTOWN.
LUCK.
STRAIGHT LAKE WILDERNESS STATE PARK.
MCKINLEY.
LAT...LON 4564 9214 4565 9207 4543 9207 4547 9271
4565 9270 4565 9254 4566 9253 4568 9214
TIME...MOT...LOC 1647Z 271DEG 19KT 4556 9257
CARLYONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1238 PM CDT MON AUG 18 2014
WIZ014>016-181830-
BARRON-POLK-RUSK-
1238 PM CDT MON AUG 18 2014
AT 1236 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 10 MILES NORTH OF TURTLE LAKE...NEAR COMSTOCK AND
CUMBERLAND. THIS STORM WAS MOVING EAST AT 25 MPH.
PEA SIZE HAIL AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MCKINLEY.
COMSTOCK.
CUMBERLAND.
CUMBERLAND AIRPORT.
BARRON.
RICE LAKE AIRPORT.
LAT...LON 4531 9148 4544 9229 4569 9220 4568 9214
4564 9214 4565 9191 4558 9141
TIME...MOT...LOC 1737Z 281DEG 20KT 4554 9211
CARLYONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1257 PM CDT MON AUG 18 2014 WIZ014-015-023-025-027-181830- BARRON-CHIPPEWA-DUNN-POLK-ST. CROIX- 1257 PM CDT MON AUG 18 2014 AT 1254 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF MENOMONIE...OR 17 MILES SOUTH OF TURTLE LAKE...BETWEEN PRAIRIE FARM AND GLENWOOD CITY. THIS STORM WAS MOVING EAST AT 30 MPH. HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... CONNORSVILLE. RIDGELAND. SAND CREEK. LAT...LON 4521 9161 4499 9166 4508 9223 4526 9219 TIME...MOT...LOC 1756Z 279DEG 25KT 4515 9208 CARLYON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 114 PM CDT MON AUG 18 2014 WIZ023>025-181845- DUNN-PIERCE-ST. CROIX- 114 PM CDT MON AUG 18 2014 AT 112 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SPRING VALLEY...10 WEST OF MENOMONIE...OR 13 MILES NORTHEAST OF ELLSWORTH. THIS STORM WAS MOVING EAST AT 30 MPH. HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... SPRING VALLEY. ELMWOOD. KNAPP. MENOMONIE. LAT...LON 4496 9181 4473 9183 4477 9241 4495 9240 TIME...MOT...LOC 1813Z 271DEG 25KT 4485 9227 CARLYON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
143 PM CDT MON AUG 18 2014
WIZ015-016-023>025-027-181915-
BARRON-CHIPPEWA-DUNN-PIERCE-RUSK-ST. CROIX-
143 PM CDT MON AUG 18 2014
...HEAVY RAIN DEVELOPING OVER BARRON...CHIPPEWA...DUNN...PIERCE...
RUSK AND ST. CROIX COUNTIES THROUGH 215 PM CDT...
AT 142 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SPOONER TO BARRON...
MENOMONIE...TO JUST NORTH OF DURAND.
THESE STORMS WERE MOVING EAST AT 25 MPH.
PEA SIZE AND HAIL HEAVY DOWNPOURS ARE EXPECTED WITH IS EXPECTED
WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
ELMWOOD.
SUMNER.
MIKANA.
SAND CREEK.
MENOMONIE AIRPORT.
HOFFMAN HILLS REC AREA.
LAT...LON 4526 9131 4470 9180 4470 9234 4526 9185
4565 9178 4564 9124
TIME...MOT...LOC 1841Z 270DEG 21KT 4585 9162 4526 9172
4478 9215
CARLYONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
152 PM CDT MON AUG 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN 2 E ASBURY 44.94N 95.52W
08/17/2014 E4.50 INCH CHIPPEWA MN PUBLIC
0600 PM HEAVY RAIN 3 W GLENWOOD 45.66N 95.44W
08/17/2014 M2.74 INCH POPE MN CO-OP OBSERVER
1000 PM FLASH FLOOD CASTLE ROCK 44.56N 93.19W
08/17/2014 DAKOTA MN DEPT OF HIGHWAYS
UNPAVED GRAVEL ROAD DAMAGE REPORTED BY A ROAD GRADER.
0600 AM HEAVY RAIN 2 NNE JORDAN 44.71N 93.59W
08/18/2014 M2.10 INCH SCOTT MN COCORAHS
0700 AM HEAVY RAIN NE ZUMBROTA 44.30N 92.67W
08/18/2014 M2.46 INCH GOODHUE MN CO-OP OBSERVER
0700 AM HEAVY RAIN 4 SSW CANNON FALLS 44.47N 92.93W
08/18/2014 M2.03 INCH GOODHUE MN MESONET
LITTLE CANNON RIVER NEAR CANNON FALLS TIPPING BUCKET
0700 AM HEAVY RAIN 1 N WELCH 44.58N 92.69W
08/18/2014 M3.10 INCH GOODHUE MN TRAINED SPOTTER
0800 AM HEAVY RAIN 2 NE CANNON FALLS 44.54N 92.87W
08/18/2014 M4.86 INCH GOODHUE MN COCORAHS
0800 AM HEAVY RAIN 2 SW CANNON FALLS 44.50N 92.93W
08/18/2014 M2.91 INCH GOODHUE MN CO-OP OBSERVER
0800 AM HEAVY RAIN 4 SE RED WING 44.54N 92.54W
08/18/2014 M2.68 INCH GOODHUE MN COCORAHS
0800 AM HEAVY RAIN 2 NNE ZUMBROTA 44.32N 92.66W
08/18/2014 M2.60 INCH GOODHUE MN COCORAHS
0800 AM HEAVY RAIN 4 W WASTEDO 44.41N 92.93W
08/18/2014 M2.19 INCH GOODHUE MN MESONET
LITTLE CANNON RIVER TIPPING BUCKET SOGN MN
&&
CARLYONThe Minneapolis radar (KMPX), 127 km away, was scanning. The volume nearest the first event began at 19:08 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528317, 528303, 528304, 528305.